Friend urges inversion therapy for degenerative disc disease
DEAR DR. ROACH: I have been diagnosed with degenerative disc disease and spinal stenosis. A spine specialist has advised surgery to fuse vertebrae in two places. I have already had surgery to remove a herniated disk on both these vertebrae and spinal epidurals with limited success.
Recently a friend suggested inversion therapy using a teeter table. My personal physician says, "It can't do any harm." What are your thoughts on this? I'm frustrated and in pain. -- M.D.N
ANSWER: Spinal stenosis is when the harder structures of the spine (bones, ligaments) compress the spinal cord or nerve roots. This causes pain and may eventually cause weakness. Definitive surgical therapy -- laminectomy with decompression -- may also be combined with lumbar fusion, especially if there is spondylolisthesis, a misalignment of the vertebrae. Surgery should not be recommended lightly. It is a major surgery with potential for complications, and the relief of compression is not permanent.
Physical therapy is the mainstay of nonoperative treatment. There are many spinal traction techniques, including inversion, to relieve the pressure of the vertebral bodies on top of each other. While they can cause short-term relief of pain, studies have shown no long-term benefit, and the techniques do not affect the underlying disease.
I would slightly amend your doctor's view and say it's unlikely to do harm. Inversion therapy can cause eye damage in people with glaucoma, and although unlikely, could be an issue for people with high blood pressure.
I understand you are frustrated and in pain. If you don't have glaucoma and have well-controlled blood pressure, you can certainly give inversion therapy a try. However, if you have or develop weakness, that's an indication that the recommended surgery should not be put off.
DEAR DR. ROACH: Due to coronavirus concerns and my age (84), a caring relative has suggested I take the following supplements: resveratrol, turkey tail mushroom and curcumin.
I've done some checking online and find only limited information on these, none of which seems to speak very positively about these supplements. What is your opinion? -- D.
ANSWER: Although there are some theoretical reasons why these might be of benefit, there are no studies to support their use. I think they are likely to be a waste of money. Worse, they might provide a false sense of security. A good diet, excellent hand hygiene and appropriate social distancing are the best ways to prevent coronavirus at the time I write this.
DEAR DR. ROACH: About a year ago, I was taking 10 mg of atorvastatin and alternating daily doses of 50 mcg and 75 mcg levothyroxine. When my doctor added 60 mg of raloxifene, my thyroid readings went from the normal range to 13 or more. My pharmacist agreed that was one of the side effects, but he had never seen it go that high. As a consequence, I now take raloxifene at night, ensuring 12 hours between my morning and evening meds. I thought this might be something your readers would find of interest. -- D.D.
ANSWER: I found a case report of a 79-year-old woman who also had this issue, and it appeared that the raloxifene blocked absorption of the levothyroxine. Taking the medications at different times was the solution used in that case as well. I appreciate your writing, as I did not know about that potential drug interaction.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803.
(c) 2020 North America Syndicate Inc.
All Rights Reserved